QT Intervals and Methadone: The Cochrane Group Weighs In

Torsade de Pointes

Torsade de Pointes

Over the past five years, doctors and other interested parties have debated methadone’s safety concerning its potential to cause cardiac arrhythmias. Methadone can cause a prolongation of the QT interval. This is calculated from a patient’s electrocardiogram (ECG) as illustrated above. The QT interval corresponds to the length of time it takes the ventricle of the heart to depolarize and re-polarize. When the QT interval exceeds a certain level, scientists believe the patient is at increased risk for a fatal heart rhythm called “torsade de pointes” (often abbreviated TdP). This is the French term for “a twisting of the points.” It’s a fitting description,as you can see above.

An episode of TdP can be fatal. Some scientists thought the increase in death rates seen in patients taking methadone were not all from overdose, but rather from the potentially fatal heart rhythm. It’s still a topic of much controversy. Should opioid treatment programs and pain medicine doctors get ECGs on all patients on methadone, to look at the QT interval? Who bears the cost of getting this ECG, opioid treatment programs or their patients? Who reads them if the OTP doctor is a psychiatrist who is no trained to interpret at ECGs?

What should we do if we find a long QT interval, particularly in a patient who is doing well on methadone to treat opioid addiction? Given the fatal nature of the disease of opioid addiction (about 50% dead at 30 years), what is riskier…stopping the methadone or continuing the methadone? Should a cardiologist (heart specialist) be consulted?

The Cochrane Review Group is internationally recognized for their reports, which are based on all existing primary research on a topic. Their reports are recognized as the highest standard in evidence-based health care, and they cover all sorts of topics on prevention and treatment of diseases, and disease testing. The Cochrane Review Group recently reviewed all available evidence dealing with methadone and the risk of TdP.

Their June 2013 report on ECG testing of patients on methadone said, “…it is not possible to draw any conclusions about the effectiveness of ECG-based screening strategies for preventing cardiac morbidity/mortality in methadone-treated opioid addicts.” The Cochrane Group made this statement because there were no quality studies looking at the specific issues. The group did recommend quality studies looking at the specific issues be done in the future.

I have long suspected that the risk of untreated opioid addiction far outweighs the risk of death from cardiac arrhythmias in most opioid addicts, but this is not what the Cochran Group says. They say there’s no good evidence one way or the other. The lead sentence of the Cochrane Review on this topic is, “No evidence has been found to support the use of ECG for preventing cardiac arrhythmias in methadone-treated patients.”

Which is not, I think, the same as saying we don’t need to do ECGs, just that there’s no evidence one way or the other.

For me, this report reassures me I’m not flying in the face of good medical practice if I do not get an ECG on a patient entering treatment on methadone, particularly if the patient is young and at low risk. For higher risk patients, I still feel ambivalent. I plan to look to my colleagues in the American Society of Addiction Medicine to see what they are doing since this Cochrane report has been released.

More will be revealed.

Advertisements

7 responses to this post.

  1. Posted by Sean McKinnon on September 19, 2013 at 3:45 pm

    Two interesting (but purely anectdotal) things I noticed with my fiancé are

    1. The closer to 60bpm her heart rate is (ie; the less “correction*” that needs to be applied to get the qtC) the better the result

    2. Drinking lots of orange juice and eating potassium rich foods before an EKG seems to help a great deal also.

    I have seen her qtc drop 50ms in one week just from these 2 things.

    *i feel the correction is too conservative and seems that the faster the heart rate (nervous patient etc) the larger the difference in qt vs. qtc I think they should make an effort to get ekg’s as close to 60bpm as possible for more accurate results.

    Reply

  2. Posted by Sean McKinnon on September 21, 2013 at 1:35 pm

    Right…. But what I have found is that again purely anecdotal is that a person who has an EKG at a heart rate of say 90 bpm with a qt of something like 390 it gets corrected to a qtc of say maybe 480 (I am not that good at math so I won’t even attempt to use the actual formula) but when the same patient is able to get their heart rate down to 60 bpm the actual qtc is say 450 so that leads me to believe the correction formula is too conservative and over corrects for higher bpm’s

    So even though the qt is interval is longer at a lower bpm less correction is needed to determine what it would be when corrected for 60 bpm

    (For those reading who may not know on an EKG the qt is what was actually measured usually in milliseconds and the qtc derived by taking that number and applying a formula [usually bazzets sp? I think] to determine what your qt would be at a heart rate of 60 bpm)

    Reply

  3. Hi dr burson- just thought I would let you know I have turned several drs on to your blog from west tn. They all were very impressed 🙂 have a great day!
    Thanks 4 all that you do! Nacole

    Reply

      • Very welcome! The dr I have now reminds me a lot of you. He goes to conferences and speaks and loves research! His name is dr Richard farmer and was director of psychiatry in Memphis not to long ago. Thank God I am finally stable with a dr!

        He was very impressed with your blog as well. People need to get the word out bc I still meet drs daily and pharmacist who have never heard of it. Scary!!

        Another problem occurring in Memphis now- is I tried getting my subutex filled Saturday- and called 31 pharmacies! No one had it, most refused to order it, and one even told me he couldn’t give out any information about that drug over the phone.

        I don’t think the stereotype of suboxone, subutex, or methadone takers will ever end!!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: